Maine, 2018

Blizzard and Coastal Flood in Maine, January 4 to 5, 2018

January 4 to 5, 2018 · NWS CAR · 17 events in 15 counties and zones

exiting across the Maritimes during the 5th. The low brought blizzard conditions to all of northern and eastern Maine.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Rapidly intensifying low pressure tracked from the Mid-Atlantic region toward southwest Nova Scotia during the 4th...exiting across the Maritimes during the 5th. The low brought blizzard conditions to all of northern and eastern Maine. Snow developed across Downeast areas during the morning of the 4th...then expanded northward across the remainder of the region through the early afternoon hours. Blizzard conditions developed around noon across Downeast areas then expanded northward across the remainder of the region through the afternoon.|Wind gusts of 40 to 50 mph occurred along the Downeast coast...with gusts of 35 to 45 mph across the remainder of the region. Snowfall rates of 2 to 3 inches per hour at times occurred in the heavier snow bands during the peak of the storm. The snow mixed with sleet and freezing rain along the Downeast coast during the evening of the 4th ending blizzard conditions there. Blizzard conditions persisted through the remainder of the evening into the early morning hours of the 5th across the remainder of the region. Storm total snow accumulations across coastal Washington county ranged from 7 to 10 inches...with 10 to 14 inches inland from the coast. Snow accumulations across the remainder of the region generally ranged from 12 to 20 inches...with local totals up to around 24 inches.|The storm occurred during a time of unusually high tides. The combination of unusually high tides...strong winds and large waves contributed to coastal flooding mostly during the early afternoon high tide on the 4th. A record high water level of 15.04 feet MLLW was reported at the Bar Harbor NOAA NOS tide gage. Recent cold temperatures had allowed more extensive ice than usual to form along the coast. The high tides and large waves dislodged this ice. The floating ice helped damage ships and wharfs in harbors...along with enhancing beach erosion. Significant beach erosion was reported at Swans Island along with damage to wharfs and boats...with a dock washed away on Great Cranberry Island. A historic smokehouse was partially collapsed in Lubec...with the remnants floated around 100 yards before grounding. Coastal roads were also closed and damaged with debris washed on to the roads. Seawall Road was left nearly impassable due to rocks and debris washed on to the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 4, 9:43 AM EST, 17 minutes earlier.

Area forecast discussion, Jan 4, 9:43 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
943 AM EST Thu Jan 4 2018

.SYNOPSIS...
A Nor'easter will rapidly intensify while lifting north along
the Atlantic coast today through tonight. The low will exit
north across the maritimes Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
9:30 AM Update...Low center tracking a bit more west will allow
more warm air to wrap back into coastal Downeast areas. Pushed
mix of sleet and rain further inland downeast and raised
snowfall amounts a few inches across the north this hour.

.Previous Discussion. The model guidance is in good agreement
through the near term period of the forecast. A low over the
Great Lakes and its associated frontal system continues to move
east towards Western Maine. A rapidly deepening and fast moving
low will be moving north along the Gulf Stream and will be east
of Delmarva at the start of the period. An occluded frontal
system wraps around the low north across the southern portions
of the Gulf of Maine. By the start of the period Snowfall will
begin along the Downeast Coast. The upper level trough digs
south into northern GA. The low will continue to move north
through the day. The occluded front will move to central Maine
by midday. Blowing and drifting will begin for Downeast and
Interior Downeast. Blizzard conditions will begin by early
afternoon Downeast, Interior Downeast and the Bangor area. The
low will move into the Eastern Gulf of Maine Thursday evening.
Blizzard conditions will spreading to the Upper Penobscot and NE
and S Aroostook areas mid to late afternoon. By early Friday
morning the low will make land fall in Southern New Brunswick,
blizzard conditions will subside late Thursday night as wind
gusts subside. By the end of the period Friday morning the low
will move to the east coast of New Brunswick, winds will
continue to subside, however areas of blowing and drifting snow
will continue.

Loaded a blend of the GFS/NAM/ECMWF to smooth out the minor
differences in the models. Loaded GFS for winds and hand
adjusted. Loaded NAWAVE4 for seas in the coastal waters. Loaded
windgust by factor tool 30%. For QPF used WPCGUIDE.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
The major Nor'easter is expected to be in the western Gulf of Saint
Lawrence at 12Z Friday, and will lift slowly north during the
day Friday. The snow will end early Friday morning across the
Downeast Region, but snow will continue across northern areas
during the morning. The strong pressure gradient around the low
will continue to produce significant blowing and drifting snow,
especially across northern areas. Windy and turning much colder
Friday night with a gusty wind continuing that will produce
areas of blowing and drifting snow. Travel may remain quite a
challenge, especially in open areas with a few snow showers
across the Crown of Maine. Saturday will be a windy and very
cold day with a few flurries or isolated snow showers in the
north. Wind chills will likely be a concern from late Fri
evening through Saturday.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Continued breezy and very cold Sat night and Sunday with low
wind chills and patchy blowing snow expected. The wind should
begin to slacken some during the day as high pressure settles to
the south of the region. The model and model ensemble spread
increases early next week as high pressure south of the region
retreats further out into the Atlantic. There is a weak northern
branch low that may bring some overrunning snow to the region
during the day Monday with the potential for a southern branch
low to bring more significant precipitation Tuesday, but some
models and model ensembles keep the southern branch low
suppressed to our south. Forecast confidence remains low early
next week, and elected to stick very close to the ongoing
forecast which utilized a blend of the various long term
models. Another shot of cold air likely to follow for the middle
of next week.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
NEAR TERM: IFR conditions at all sites. Periods of zero CIGs
and VSBY due to heavy snow, blowing snow. Wind gusts for BHB and
BGR 45 kts plus at times today.

SHORT TERM: LIFR conditions at the northern terminals Friday
morning should improve to MVFR by late in the day or at least by
Friday evening. IFR at KBGR and KBHB will likely improve to VFR
by Friday afternoon, but brief MVFR possible at KBGR in blowing
snow. Predominately VFR at the Downeast terminals over the
weekend with MVFR at the northern terminals.

&&

.MARINE...
NEAR TERM: Hurricane forces winds associated with the Nor'easter
expected today on the waters. Seas building to 20 ft plus this
afternoon.

SHORT TERM: Gales are expected Friday into Saturday with conditions
to slowly ease by Saturday night or Sunday morning to small
craft advisory levels.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding is a concern around the time of high
tide early Friday morning. High tide is at 12:43 am at Bar
Harbor and 12:48 am at Eastport. Wave action will likely cause
splash over with some small to medium sized rocks and debris
possible on exposed coastal roadways, especially along the
Seawall Road. Shallow flooding is possible in the most
vulnerable locations along the coast. Minor beach erosion is
also possible.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Blizzard Warning until 7 AM EST Friday for MEZ002-005-006-011-
     015>017-029-030-032.
     Winter Storm Warning until 7 AM EST Friday for MEZ001-003-004-
     010-031.
     Coastal Flood Advisory from 11 PM this evening to 3 AM EST
     Friday for MEZ029-030.
MARINE...Storm Warning until 1 AM EST Friday for ANZ052.
     Hurricane Force Wind Warning until 7 PM EST this evening for
     ANZ050-051.

&&

Near Term...Norton
Short Term...CB
Long Term...CB
Aviation...Norton/CB
Marine...Norton/CB
Tides/Coastal Flooding...CB
Hazardous weather outlook, Jan 4, 2:30 AM EST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
230 AM EST Thu Jan 4 2018

MEZ002-005-006-011-015>017-032-050730-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Northern Washington-
230 AM EST Thu Jan 4 2018

...BLIZZARD WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...Interior DownEast Maine and Northern
Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Blizzard Warning.

Low wind chills are expected late Friday night through Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-050730-
Coastal Hancock-Coastal Washington-
230 AM EST Thu Jan 4 2018

...BLIZZARD WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 3 AM
EST FRIDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Blizzard Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Blizzard Warning.

Low wind chills are expected late Friday night through Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-004-010-031-050730-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-Southern Piscataquis-
230 AM EST Thu Jan 4 2018

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for Far Northern Maine...North
Central Maine and West Central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

Low wind chills are expected late Friday night through Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-050730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
230 AM EST Thu Jan 4 2018

...HURRICANE FORCE WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Hurricane Force Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gales are expected Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-050730-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
230 AM EST Thu Jan 4 2018

...STORM WARNING IN EFFECT FROM NOON TODAY TO 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gales are expected Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 blizzard, 2 coastal flood. Local standard time, as filed.

Coastal Flood, Coastal Hancock

When
January 4, 10:00 AM EST to 3:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
Public
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Unusually high tides...large waves and strong winds contributed to coastal flooding around the time of high tide during the early afternoon of the 4th. Beach erosion was reported along with damage to wharfs and boats in port. Coastal roads were also impacted. Seawall Road was left nearly impassable due to rocks and debris washed on to the road. Significant beach erosion and damage to wharfs and boats was also reported on Swans Island. A dock was washed away on Great Cranberry Island. A record high water level of 15.04 feet MLLW was reported at the Bar Harbor NOAA NOS tide gage.

Coastal Flood, Coastal Washington

When
January 4, 10:00 AM EST to 3:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Newspaper
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Unusually high tides...large waves and strong winds contributed to coastal flooding around the time of high tide during the early afternoon of the 4th. Beach erosion was reported along with damage to wharfs and boats in port. Coastal roads were also impacted. A historic smokehouse in Lubec was partially collapsed and floated around 100 yards before grounding.

Blizzard, Coastal Hancock

When
January 4, 12:30 PM EST to 5:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
AWOS
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 10 inches along with blizzard conditions.

Blizzard, Coastal Washington

When
January 4, 12:30 PM EST to 5:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 10 inches along with blizzard conditions.

Blizzard, Central Washington

When
January 4, 12:45 PM EST to 9:00 PM EST
Where
Central Washington forecast zone
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 14 inches along with blizzard conditions.

Blizzard, Southern Penobscot

When
January 4, 1:45 PM EST to January 5, 2:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 18 to 24 inches along with blizzard conditions.

Blizzard, Interior Hancock

When
January 4, 1:45 PM EST to January 5, 2:00 AM EST
Where
Interior Hancock forecast zone
Reported by
Mesonet
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 16 inches along with blizzard conditions.

Blizzard, Southern Piscataquis

When
January 4, 3:00 PM EST to January 5, 2:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Mesonet
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 14 to 20 inches along with blizzard conditions.

Blizzard, Central Penobscot

When
January 4, 3:00 PM EST to January 5, 2:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Mesonet
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 18 inches along with blizzard conditions.

Blizzard, Northern Washington

When
January 4, 3:00 PM EST to January 5, 2:00 AM EST
Where
Northern Washington forecast zone
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 16 inches along with blizzard conditions.

Blizzard, Northern Penobscot

When
January 4, 3:45 PM EST to January 5, 2:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 14 to 20 inches along with blizzard conditions.

Blizzard, Southeast Aroostook

When
January 4, 3:45 PM EST to January 5, 2:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 14 to 20 inches along with blizzard conditions.

Blizzard, Central Piscataquis

When
January 4, 4:15 PM EST to January 5, 2:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
ASOS
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 14 to 20 inches along with blizzard conditions.

Blizzard, Northern Somerset

When
January 4, 4:15 PM EST to January 5, 2:00 AM EST
Where
Northern Somerset forecast zone
Reported by
Mesonet
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 14 to 20 inches along with blizzard conditions.

Blizzard, Northern Piscataquis

When
January 4, 4:15 PM EST to January 5, 2:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Mesonet
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 14 to 20 inches along with blizzard conditions.

Blizzard, Northeast Aroostook

When
January 4, 4:30 PM EST to January 5, 3:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 14 to 20 inches along with blizzard conditions.

Blizzard, Northwest Aroostook

When
January 4, 6:00 PM EST to January 5, 3:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 17 to 22 inches along with blizzard conditions.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735320, 735321, 735304, 735305, 735308, 735306, 735307, 735309, 735310, 735311, 735313, 735315, 735312, 735316, 735317, 735318, 735319.